Extraintestinal Clostridium difficile is rare. A 74-year-old man with a history of ulcerative colitis presented after a fall. Trauma work-up showed liver cirrhosis. Two days later he developed abdominal pain, distension, diarrhoea and leucocytosis. Stool tested positive for C. difficile. CT abdomen showed pancolitis with toxic megacolon. Total abdominal colectomy and ileostomy with a rectal stump was performed. He was discharged, but was readmitted with sepsis. CT abdomen showed a 10.4×7.2 cm fluid collection in the pelvis. C. difficile stool was negative. CT-guided abscess drainage grew C. difficile. Barium enema was negative for communication from the rectal stump to the abscess. The patient was treated with metronidazole for 2 weeks. In summary, extraintestinal C. difficile can develop from recent antibiotics use, gastrointestinal surgery and microperforations from toxic megacolon. We recommend abscess drainage, concomitant treatment with metronidazole and or vancomycin, and reimaging of abscess location 2–4 weeks after cessation of antibiotics.
- Gastrointestinal system
- Infection (gastroenterology)
- Infection control in hospital
- Gastrointestinal surgery
Statistics from Altmetric.com
Contributors VKK: reviewed the literature, wrote the manuscript. KCG: gastroenterology fellow on the case, was part of the care management team, editor of the case. AK: gastroenterology attending on the case, was part of the care management team, chief editor of the case.
Competing interests None declared.
Patient consent Obtained from patients.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.